Tennessee, 2007

Excessive Heat in Tennessee, August 1, 2007

August 1, 2007 · NWS MEG · 1 event in 1 county or zone

Unusually warm temperatures in the upper 90s caused one heat related fatality.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Unusually warm temperatures in the upper 90s caused one heat related fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 8:56 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 8:56 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
956 AM CDT WED AUG 1 2007

.UPDATE...

CURRENT FORECAST IS FINE AND NO UPDATES ARE NEEDED ATTM. AUGUST
IS GETTING OFF TO TYPICAL START WEATHERWISE THIS YEAR...THAT IS HOT
AND HAZY. WATER VAPOR IMAGERY SHOWS DRIER AIR AT THE MID AND UPPER
LEVELS SPREADING INTO THE MID-SOUTH FROM THE NORTHEAST...WHICH
WILL HELP TO SUPPRESS CONVECTION FOR MUCH OF THE AREA. LATEST
SURFACE ANALYSIS INDICATES A WEAK INVERTED SURFACE TROUGH ALONG
THE MS RIVER. A FEW THUNDERSTORMS MAY POP UP ALONG THIS TROUGH
THIS AFTERNOON...BUT THINK THE CHANCE IS TOO LOW TO MENTION IN THE
FORECAST. HOWEVER...WILL CONTINUE TO MONITOR.

JCL

&&

.PREV DISCUSSION... /ISSUED 238 AM CDT WED AUG 1 2007/

DISCUSSION...

SKIES ARE MOSTLY CLEAR EARLY THIS MORNING WITH TEMPERATURES
REMAINING VERY WARM WITH READINGS IN THE 70S TO LOWER 80S. UPPER
LEVEL RIDGE CURRENTLY ENCOMPASSES MUCH OF THE WESTERN 2/3RDS OF
THE U.S. AND SHOULD CONTINUE TO DO SO FOR THE NEXT SEVERAL DAYS.
THIS WILL MEAN CONTINUED HOT WEATHER THROUGH AT LEAST THE WEEKEND.
HAZY CONDITIONS SHOULD CONTINUE TODAY AND TONIGHT BUT SHOULD
GRADUALLY IMPROVE LATER IN THE WEEK. WHILE DRY WEATHER SHOULD BE
FOUND OVER MOST OF THE REGION...CANT RULE OUT SOME ISOLATED
THUNDERSTORMS LIKE THERE WERE ON TUESDAY. HEAT INDICES MAY START
EXCEEDING 100 AS EARLY AS FRIDAY AND WILL REMAIN HIGH DURING THE
AFTERNOON HOURS THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  97  77  96  76 /  10   0  10  10
MKL  96  69  95  69 /  10   0  10  10
JBR  95  70  95  72 /   0   0  10  10
TUP  96  73  95  72 /  10   0  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 1, 2:03 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
303 AM CDT WED AUG 1 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021015-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
303 AM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HOTTEST AIR OF THE SEASON WILL LIKELY MOVE INTO THE MIDSOUTH BY
THE END OF THIS WEEK. AFTERNOON TEMPERATURES IN THE MID TO UPPER
90S AND HIGH HUMIDITY WILL YIELD HEAT INDICES NEAR 105 DEGREES.
HEAT ADVISORIES MAY BE NEEDED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Gibson

When
August 1, 11:00 AM CST to 6:00 PM CST
Where
Gibson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Unusually warm temperatures in the upper 90s caused one heat related fatality at Gibson County High School.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Gibson2007-08-01MaleBall FieldDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57889.